CNS Drugs

, Volume 13, Issue 5, pp 351–364

Involvement of Non-Dopaminergic Pathways in Parkinson’s Disease

Pathophysiology and Therapeutic Implications
  • Anne-Marie Bonnet
Review Article

DOI: 10.2165/00023210-200013050-00005

Cite this article as:
Bonnet, AM. Mol Diag Ther (2000) 13: 351. doi:10.2165/00023210-200013050-00005


Parkinson’s disease is primarily characterised by degeneration of the nigrostriatal dopaminergic pathways in the basal ganglia. However, non-dopaminergic neurotransmission is also affected in Parkinson’s disease. The dysfunction of non-dopaminergic systems explains the principal non-dopaminergic symptoms, such as ‘axial’ signs and cognitive impairment.

The non-dopaminergic neurotransmitters affected in Parkinson’s disease are noradrenaline (norepinephrine), serotonin (5-hydroxytryptamine; 5-HT), glutamate, γ-aminobutyric acid (GABA), acetylcholine and neuropeptides. Dysfunction of these systems can lead to some of the motor symptoms of the disease and may provide targets for pharmacological interventions to treat these symptoms. For example, antagonists of certain glutamate receptors have been found to improve parkinsonian symptoms when given in associated with levodopa, although adverse effects may limit their use.

The dysfunction of non-dopaminergic neurotransmitter systems in Parkinson’s disease is also important because it can lead to non-motor symptoms that are not responsive to dopaminergic therapy and can be a major cause of disability during disease evolution. Dysautonomia is not infrequent in individuals with Parkinson’s disease and is characterised by constipation, urinary disorders and orthostatic hypotension, the latter resulting from deficits in adrenergic and noradrenergic neurotransmission. Postural instability is caused by abnormalities in both dopaminergic and non-dopaminergic pathways. Depression is partially a result of dopaminergic denervation, but also of a decrease of serotonergic transmission. Cognitive impairment with frontal lobe-like symptomatology is aresult of the dopaminergic deficit but also, at least in part, a cholinergic and noradrenergic deficit.

Long term use of levodopa can be associated with complications such as dyskinesias. Although these are treated initially with other dopaminergic treatments, including changes in the levodopa administration schedule and dopamine receptor agonists, there have been attempts to treat dyskinesias with non-dopaminergic drugs. Agents such as glutamate antagonists and opioid antagonists have been found to be useful.

Copyright information

© Adis International Limited 2000

Authors and Affiliations

  • Anne-Marie Bonnet
    • 1
  1. 1.Féderation de Neurologie Y Agid MD and O Lyon-Caen MDHôpital Pitié-SalpêtrièreParis Cedex 13France